Alabama, 2019

Damaging Wind in Alabama, June 16, 2019

June 16, 2019 · NWS MOB · 1 event in 1 county or zone

Pulse thunderstorms developed across the area with isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Pulse thunderstorms developed across the area with isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 2:21 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 16, 2:21 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
321 PM CDT Sun Jun 16 2019

.NEAR TERM /Now Through Monday/...A weak mid-level trough extending
from eastern Oklahoma southeast into the northwestern Gulf of Mexico
shifts east into the lower Mississippi River Valley overnight
tonight before passing over the local area on Monday. Additional
energy associated with this upper feature would traditionally
support a greater thunderstorm coverage and thus higher PoPs across
our area. However, guidance is in good agreement rotating a swath of
drier air (PWATs < 1.5 inches) around the periphery of the eastern
Gulf surface ridge and into the local area right as the upper wave
passes through. This should keep thunderstorm coverage more isolated
to scattered, particularly over the central portion of our forecast
area, as updrafts will struggle with entrainment issues. Maintained
higher PoPs (50-60%) along our eastern and western fringes,
coincident with better deep-layer moisture and therefore a more
favorable convective environment. No severe weather is expected, but
any stronger storms will be capable of producing gusty winds in
addition to frequent cloud-to-ground lightning and heavy downpours.

Lows tonight range from the low 70s inland to mid 70s along the
coast. Highs on Monday reach the low to mid 90s inland and upper 80s
to around 90 along the coast. /49

.SHORT TERM /Monday night Through Wednesday night/...An active
afternoon/evening convective pattern continues through the short
term. A moist low-level onshore flow continues courtesy of surface
high pressure ridging into the northern Gulf region from the
Western Atlantic. PWATS remain elevated even for this time of year
ranging between 1.8 to 2.0 inches range. Aloft minor shortwave
troughs moving through the southwest to westerly flow interact
with afternoon instability, a moist atmosphere, and low level
forcing along the sea breeze front as well as outflow boundaries
to initiate afternoon convection. Once initiated convection will
likely linger into the evening hours before gradually storms will
gradually subsiding. The convective regime developing each
afternoon will be one consisting of high instability within a
weakly sheared environment which will favor the development of
short lived pulse thunderstorms. The stronger of these pulse
thunderstorms may produce locally heavy downpours, frequent cloud
to ground lightning, small hail and potentially, locally damaging
wind gusts.

Temperatures will trend near to a little above seasonable norms with
daytime highs climbing into the upper 80s to low 90s.  Overnight
lows will generally range in the low to mid 70s with some sites
only falling into the upper 70s to near 80 along the Gulf coast. /08

.LONG TERM /Thursday Through Sunday/...Models continue to
project a stronger shortwave trough approaching the region on
Thursday supported by the subtropical jet aloft.  Surface low
pressure is projected to pass to the north of the region increasing
the low level gradient at this time as well.  Vertical bulk wind
shear increases from less than 20 knots to 20 to 40 knots Thursday
afternoon.  ML Capes as high as 4900 J/kg are projected over the
region with PWATs of around 2.0 inches.  Greater storm coverage and
stronger storms look increasingly likely Thursday.  The shear
profile remains unidirectional, and should the pattern evolve as
currently projected, the development of multi cellular thunderstorm
structures are possible and could potentially produce nickel to
quarter size hail and damaging straight line wind gusts.

The development of afternoon convection over the area is expected to
gradually wane Friday into the weekend as the upper level ridge
rebounds and builds over the north central Gulf region.

Daytime highs Wednesday through Sunday are expected to trend near to
slightly warmer than climatological norms. Overnight lows should
trend well above normal. /08

&&

.MARINE...High pressure east of the marine area will maintain a light
onshore flow and 1 to 2 foot seas early in the week. Moderate to
strong southwest flow and seas building to around 3 to 5 feet then
expected mid to late week. Shower and thunderstorm chances continue
each day through the period, with greater coverage expected mid to
late in the week. /49

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  90  73  89  74  90  76  90 /  10  30  20  60  20  50  10  60
Pensacola   75  88  75  88  76  89  78  89 /  10  20  10  50  20  50  20  60
Destin      76  85  78  87  78  87  79  86 /  10  20  20  40  20  60  30  60
Evergreen   71  93  72  91  73  92  75  90 /  10  40  20  60  20  50  20  60
Waynesboro  71  90  71  91  72  92  74  89 /  20  50  40  70  30  50  10  70
Camden      71  93  71  92  72  91  74  88 /  20  30  30  60  30  50  20  70
Crestview   71  90  71  91  73  91  74  89 /  10  40  20  50  20  60  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 16, 3:46 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
446 AM CDT Sun Jun 16 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
446 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms today into early evening could
be strong at times with the potential of producing strong winds,
frequent lightning and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A gradual increase in thunderstorm coverage is expected. Some of
the storms through midweek could be strong with the potential of
producing strong winds, frequent lightning and locally heavy
downpours through midweek. A few storms Thursday could be severe
with the potential of producing damaging winds, frequent lightning
and locally heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Saturday.

GMZ630>636-650-655-670-675-171000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
446 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A gradual increase in thunderstorm coverage expected. Some of the
storms could be strong at times with the potential of producing
strong winds, frequent lightning, locally higher waves and seas.

In the hours before

Special weather statement, Jun 16, 1:44 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
244 PM CDT Sun Jun 16 2019

ALZ053-054-162030-
Wilcox AL-Clarke AL-
244 PM CDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND WESTERN WILCOX COUNTIES UNTIL 330 PM CDT...

At 244 PM CDT, the strong thunderstorm was located 9 miles southeast
of Consul, or 14 miles northwest of Camden. This storm was nearly
stationary.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Thomasville, Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3215 8728 3213 8725 3212 8726 3209 8722
      3200 8728 3182 8760 3186 8784 3199 8775
      3199 8767 3200 8766 3201 8762 3213 8762
      3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 1944Z 238DEG 4KT 3215 8746

DJ/17
Special weather statement, Jun 16, 2:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
310 PM CDT Sun Jun 16 2019

ALZ053-055-162100-
Clarke AL-Monroe AL-
310 PM CDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, the strong thunderstorm was located 8 miles northwest
of Frisco City, moving northeast at 10 mph.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Monroeville, Frisco City, Peterman and Excel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3179 8747 3159 8714 3156 8716 3152 8717
      3148 8720 3146 8720 3145 8723 3141 8728
      3140 8730 3136 8733 3135 8735 3132 8736
      3130 8739 3150 8767
TIME...MOT...LOC 2009Z 211DEG 7KT 3153 8748

DJ/17

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 16, 2:25 PM CST to 2:27 PM CST
Where
Monroe County, 3 mi N of Excel
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.473, -87.350

High winds from a thunderstorm produced sporadic reports of trees and power lines down and also damage to a fireworks stand and a produce stand.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838136.